Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 110, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Oct 24, 2001, 6:41 PM EDT for Ingham County, Jackson County, Michigan. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 24, 2001, 6:41 PM EDT (22:41 UTC)
- Expired
- Oct 24, 2001, 7:45 PM EDT
- In force
- 64 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Ingham County, MI, Jackson County, MI
The radar
The Detroit radar (KDTX), 82 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 7:00 PM EDT | Thunderstorm Wind 60 E | Lansing, MI | |
| Oct 24, 7:05 PM EDT | Thunderstorm Wind 53 M | Countywide, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 24, 4:15 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 227 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
045 WUUS53 KGRR 242242 SVRGRR MIC065-075-242345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 641 PM EDT WED OCT 24 2001 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... INGHAM COUNTY IN SOUTH CENTRAL MICHIGAN JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN * UNTIL 745 PM EDT * AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 19 MILES NORTHWEST OF SPRINGPORT TO 6 MILES WEST OF PULASKI...MOVING EAST AT 45 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... SANDSTONE AROUND 650 PM EDT VANDERCOOK LAKE...TOPKINS...ONONDAGA...JACKSON AROUND 655 PM EDT RIVES JUNCTION...MICHIGAN CENTER...AURELIUS AROUND 700 PM EDT HOLT...OAK POINT AROUND 705 PM EDT DAMAGING WINDS IN EXCESS OF 70 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. $$ DUKESHERER/GRAHAM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 4:10 PM EDT, 2 hours 31 minutes earlier.
Area forecast discussion, Oct 24, 4:10 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 410 PM EDT WED OCT 24 2001 BASICALLY ADDED THE TORNADO WATCH TO THE CURRENT SET OF ZONES. DECIDED TO KEEP THE CURRENT HEADLINES GOING FLASH FLOODING POSSIBLE FOR MUCH OF MY CENTRAL AND SOUTHERN COUNTIES. THE GROUND IS SATURATED...AND ANY ADDITIONAL RAINFALL COULD LEAD TO SOME FLOODING. AM EXPECTING A HALF TO AROUND AN INCH OF ADDITIONAL RAINFALL. SOME LOCATIONS COULD TWO INCHES WHERE THE CELLS PERSIST. NEXT THE HIGH WIND WARNING WILL CONTINUE FOR THE ENTIRE AREA. LATEST BUFKIT ACTUALLY IS STRONGER WITH THE LOW LEVEL WIND FIELDS...SUGGESTING 40 TO 50 KNOTS OF 10 METER FLOW ALONG THE LAKE ON THURSDAY. THE TIME WINDOW FOR THE STRONGEST WINDS IS THURSDAY AFTERNOON THROUGH THE EVENING. WITH SUCH STRONG WINDS EXPECTED...WILL CONTINUE THE LAKESHORE WARNING. WAVE FORECASTS FROM THE GREAT LAKES ENVIRONMENTAL LABORATORY SHOW HEIGHTS OVER 12 FEET ALL ALONG THE LAKESHORE BY 800 PM THURSDAY. ETA IS SIMILAR IN RAPIDLY INTENSIFYING THE WAVE OF LOW PRESSURE ALONG THE COLD FRONT IN ILLINOIS...AS IT LIFTS NORTHWARD INTO THE UPPER PENINSULA OF MICHIGAN TONIGHT. A WET EVENING WILL GIVE WAY TO MORE SCATTERED RAINFALL BEHIND THE FRONT. RAPID COLD AIR ADVECTION OCCURS THURSDAY AND CONTINUES THROUGH FRIDAY NIGHT. ONE CONCERN IS HOW MUCH MOISTURE WRAPS AROUND THIS SYSTEM. THE POTENTIAL IS THERE FOR SOME ACCUMULATING SNOW IF SIGNIFICANT MOISTURE WRAPS AROUND THE LOW. THE ETA POINTS AT THIS. SINCE THIS LOW IS JUST BEGINNING TO DEVELOP...AM NOT READY TO JUMP ONTO THIS SCENARIO...BUT WILL HAVE TO MONITOR THIS CLOSELY AS THIS STORM EVOLVES. BEST OPPORTUNITY FOR ACCUMULATIONS IS IN MY NORTHERN COUNTIES. WITH THE LAKE RELATIVELY WARM...COASTAL AREAS MAY BE SPARED THE SNOW...BUT STRONG WINDS WILL NOT ALLOW FOR MUCH MODIFICATION OF THE AIR PARCELS. WILL THEREFORE KEEP A MIX ON THE COAST. MJS EXTENDED FORECAST DISCUSSION... UPPER TROF OVER THE EASTERN U.S. WILL CONTINUE TO SUPPLY COLD NORTHWEST FLOW TO THE REGION FOR THE FIRST PART OF THE WEEKEND. LAKE EFFECT SHOWERS SHOULD PERSIST INTO SATURDAY. THESE SHOWERS SHOULD DIMINISH OVERNIGHT SATURDAY AS A RIDGE OF HIGH PRESSURE MOVES INTO THE AREA AND THE FLOW BECOMES ANTICYCLONIC. THE RIDGE WILL DRIFT TO THE EAST COAST THRU MID WEEK WITH A WARMER RETURN FLOW SETTING UP BY TUESDAY. JK .GRR...LAKESHORE WARNING....NEW BUFFALO TO MANISTEEE TONIGHT THROUGH THURSDAY NIGHT. FLASH FLOOD WATCH THIS AFTERNOON THROUGH TONIGHT MUSKEGON TO ALMA ON SOUTH HIGH WIND WARNING ALL OF SOUTHWEST LOWER MICHIGAN LATE TONIGHT THROUGH THURSDAY NIGHT. TORNADO WATCH UNTIL 1000 PM EDT ENTIRE SOUTHWEST LOWER MICHIGAN.
In the hours before
Local storm report, Oct 24, 1:03 PM EDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
103 PM EDT WED OCT 24 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1245 PM CITY OF HOLLAND MI .75 INCH HAIL
10/24/01 OTTAWA
1245 PM HOLLAND MI .75 INCH HAIL
10/24/01 ALLEGAN
WDMLocal storm report, Oct 24, 3:24 PM EDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
324 PM EDT WED OCT 24 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1246 PM CITY OF HOLLAND MI FLASH FLOODS
10/24/01 OTTAWA FLOODING REPORTED ON
NUMEROUS ROADS IN HOLLAND
AND GEORGTOWN. SOME ROADS
WERE NOT PASSABLE.
0135 PM GRANDVILLE MI .75 INCH HAIL
10/24/01 KENT
0225 PM GRANDVILLE MI FLASH FLOODS
10/24/01 KENT BUCK CREEK WAS OUT OF ITS
BANK AND PARTLY FLOODED
WEDGEWOOD PARK. THE PARKING
LOT FROM THE NUSING HOME
NEAR BUCK CREEK AND WILSON
AVENUE HAD WATER STARTING
TO COME INTO THE PARKING
LOT. WATER WAS REPORTED
OVER THE ROAD IN SEVERAL
LOCATIONS ON WILSON AVENUE.
0230 PM ALLEGAN MI FLASH FLOODS
10/24/01 ALLEGAN FLOODING WAS REPORTED IN
DOWNTOWN WITH SEVERAL
STREETS UNDERWATER.
0245 PM ADA MI FLASH FLOODS
10/24/01 KENT THE UNDERPASS FOR THE
BRIDGE ON THORNAPPLE ROAD
IN ADA WAS IMPASSABLE DUE
TO FLOODING.
WDMSpecial weather statement, Oct 24, 3:42 PM EDT, 2 hours 59 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-250200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
342 PM EDT WED OCT 24 2001
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 1000 PM
EDT WEDNESDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN THE GRAND RAPIDS COUNTY WARNING AREA
MASON...LAKE...OSCEOLA...CLARE...OCEANA...ISABELLA...NEWAYGO...
MECOSTA...MUSKEGON...MONTCALM...GRATIOT...KENT...IONIA...
CLINTON...INGHAM...ALLEGAN...EATON...BARRY...JACKSON...
KALAMAZOO...CALHOUN...VAN BUREN AND OTTAWA
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
WDM
NNNNThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 2:35 AM EDT | Special Marine Warning | GRR | 115 min | |
| Oct 24, 2:35 AM EDT | Special Marine Warning | GRR | 115 min | |
| Oct 24, 3:43 AM EDT | Severe Thunderstorm Warning | GRR | Allegan | 47 min |
| Oct 24, 11:04 AM EDT | Special Marine Warning | GRR | 71 min | |
| Oct 24, 12:22 PM EDT | Special Marine Warning | GRR | 38 min | |
| Oct 24, 12:22 PM EDT | Special Marine Warning | GRR | 38 min | |
| Oct 24, 12:22 PM EDT | Special Marine Warning | GRR | 38 min | |
| Oct 24, 12:27 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa | 48 min |
| Oct 24, 1:54 PM EDT | Flash Flood Warning | GRR | Allegan, Kent, Ottawa | 5 hr |
| Oct 24, 3:55 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 15 min |
| Oct 24, 5:20 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon, Ottawa | 40 min |
| Oct 24, 5:32 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo, Van Buren | 43 min |
| Oct 24, 5:55 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 50 min |
| Oct 24, 6:17 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Kalamazoo | 43 min |
| Oct 24, 6:33 PM EDT | Tornado Warning | GRR | Barry, Eaton | 27 min |
| Oct 24, 6:53 PM EDT | Tornado Warning | GRR | Clinton, Ionia | 52 min |
| Oct 24, 7:00 PM EDT | Tornado Warning | GRR | Eaton, Ingham | 30 min |
| Oct 24, 7:13 PM EDT | Flash Flood Warning | GRR | Allegan, Kent, Ottawa | 3 hr |
| Oct 24, 7:25 PM EDT | Tornado Warning | GRR | Gratiot | 50 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.